Florida, 2024Hail in Florida, March 5, 2024
March 5, 2024 · NWS TBW · 1 event in 1 county or zone
Isolated thunderstorms ahead of an approaching squall line associated with a mesoscale convective system over the eastern Gulf of Mexico produce severe hail near Seffner in Hillsborough County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Isolated thunderstorms ahead of an approaching squall line associated with a mesoscale convective system over the eastern Gulf of Mexico produce severe hail near Seffner in Hillsborough County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Mar 5, 2:16 PM EST, 4 hours 7 minutes earlier.
Area forecast discussion, Mar 5, 2:16 PM EST, 4 hours 7 minutes before
Area Forecast Discussion
National Weather Service Tampa Bay Ruskin FL
216 PM EST Tue Mar 5 2024
.DISCUSSION...
The current setup over the region this afternoon features shortwave
energy aloft over the eastern Gulf of Mexico with weak surface high
pressure in between a low off the mid-Atlantic coast and developing
low pressure over the Gulf. For the rest of today, expect some
additional shower activity for mainly inland areas as the sea breeze
pushes toward the east. Then by tonight, a quasi-linear MCS-type
feature is forecast to move across the Gulf and over the peninsula,
though how much it holds together is still in question. Also still
seeing some timing differences with this feature between several of
the CAMs, but overall confidence is fairly high in regard to at
least increasing shower and storm chances after 00Z tonight. The
other question will be the severe weather aspect. Increasing
effective bulk shear to around 30 to 40 knots or so would aid in
organized convection, but nighttime stabilization would be a
hindrance with only marginal CAPE to work with. With all that being
said, the severe threat is certainly non-zero and a marginal risk
remains in place for most of the peninsula tonight. The marginal
threat continues through the day on Wednesday, but shifts more
toward the interior and eastern/southern parts of the peninsula as
additional shortwave energy moves overhead and the sea breeze pushes
activity inland.
Some relatively drier air moves into the region for Thursday, with
just a slight chance for a few showers across the interior. This
drier period extends through Friday as ridging builds aloft ahead of
another system. This pattern will lead to increasing temperatures
and humidity to end the week and start the weekend. Then for
Saturday afternoon, surface low pressure moving up toward New
England will drag a cold front across Florida, bringing increasing
rain chances starting up north late in the day and continuing to
shift southward Saturday night into Sunday. The front does slow down
some Sunday afternoon as it reaches south Florida, but then high
pressure finally builds in for early next week. The air mass behind
this boundary will bring us another bout of cooler and drier air,
with highs in the 70s and dew points falling into the 40s by Monday
afternoon.
&&
.AVIATION...
(18Z TAFS)
Some MVFR cigs will be possible this afternoon, then a line of
showers and some thunderstorms will move through the region after
00Z tonight, followed by additional restrictions for lower cigs
toward daybreak. There will be another chance of showers from
around 15Z tomorrow through the end of the period.
&&
.MARINE...
Southeast to south winds today become onshore this afternoon with
the sea breeze, then become more southwest to west on Wednesday. No
headlines are expected but a line of showers and thunderstorms is
forecast to move through the eastern Gulf tonight into Wednesday
morning, with decreasing chances through the rest of the day. Drier
and benign marine conditions will then prevail through the end of
the week.
&&
.FIRE WEATHER...
No Red Flag concerns for the next few days as relative humidity
values will remain above critical levels. Shower and thunderstorm
chances increase tonight and into Wednesday morning, then rain
chances remain low until Saturday. Some patchy fog will be
possible tonight across the area.
&&
.PRELIMINARY POINT TEMPS/POPS...
TPA 68 78 65 79 / 80 60 10 0
FMY 69 81 66 81 / 50 60 20 0
GIF 67 82 63 82 / 80 60 10 0
SRQ 67 78 65 80 / 70 60 10 0
BKV 63 80 58 82 / 90 60 10 0
SPG 68 75 66 77 / 80 60 10 0
&&
.TBW WATCHES/WARNINGS/ADVISORIES...
FL...None.
Gulf waters...None.
&&
05/Carlisle
In the hours before
Special weather statement, Mar 5, 6:08 PM EST, 15 minutes before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
608 PM EST Tue Mar 5 2024
FLZ151-249-251-052345-
Inland Pasco FL-Coastal Hillsborough FL-Inland Hillsborough FL-
608 PM EST Tue Mar 5 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN HILLSBOROUGH COUNTY
THROUGH 645 PM EST...
At 608 PM EST, Doppler radar was tracking a strong thunderstorm over
Brandon, moving northeast at 15 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Plant City, Temple Terrace, Zephyrhills, Brandon, Hillsborough River
State Park, Zephyrhills South, East Lake-Orient Park, Zephyrhills
West, Palm River-Clair Mel, Valrico, Seffner, Florida State
Fairgrounds, Mango, Thonotosassa, Dover, Plant City Airport, Tampa
Executive Airport, Crystal Springs, and Orient Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 2824 8218 2797 8205 2796 8206 2792 8234
2801 8241
TIME...MOT...LOC 2308Z 245DEG 14KT 2797 8230
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
TBWLocal storm report, Mar 5, 6:14 PM EST, 9 minutes before
Preliminary Local Storm Report
National Weather Service Tampa Bay Ruskin FL
614 PM EST Tue Mar 5 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 PM Hail 1 S Mango 27.98N 82.31W
03/05/2024 E0.25 inch Hillsborough FL Trained Spotter
Pea sized hail reported near Mango.
&&
ARFHail, Hillsborough
- When
- March 5, 6:23 PM EST
- Where
- Hillsborough County, 0.92 mi SW of Plant Cty Hilsbro Ar
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 28.010, -82.260
Public picture shared via social media showed hail around an inch in diameter near Seffner.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado in Ohio, March 5, 2024$75,000 · EF0 · 1 event
- Flash Flooding in Indiana, March 5, 2024$20,000 · 2 events
- Hail in Louisiana, March 5, 20242 in hail · 6 events
- Winter Storm in Wyoming, March 5 to 6, 20243 events
- Drought in Hawaii, March 5 to 31, 20243 events
- Marine Thunderstorm Winds in Gulf of Mexico, March 5, 20243 events
- Hail in Texas, March 5, 20241 in hail · 2 events
- Marine Thunderstorm Winds in Gulf of Mexico, March 5, 202452 kt wind · 2 events
- Heavy Snow in Nevada, March 5 to 7, 20242 events
- Hail in Arkansas, March 5, 20241 in hail · 1 event
- Tornado in Oregon, March 5, 2024EF0 · 1 event
- Marine Thunderstorm Wind in Gulf of Mexico, March 5, 20241 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1160895.